Utah, 2009

Flash Flood in Utah, June 14, 2009

June 14, 2009 · NWS SLC · 1 event in 1 county or zone

Flash flooding occurred in the town of Liberty due to heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Flash flooding occurred in the town of Liberty due to heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 14, 1:43 PM MST, 31 minutes earlier.

Area forecast discussion, Jun 14, 1:43 PM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
243 PM MDT SUN JUN 14 2009

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL EXIT THE AREA OVERNIGHT. A COOL AND
UNSETTLED PATTERN WILL PERSIST THROUGH MID-WEEK BEFORE A DRYING
TREND FOR THE END OF THE WORK WEEK.

&&

.DISCUSSION...UPPER TROUGH OVER CENTRAL UTAH IS MAKING ITS WAY
TOWARD THE FORECAST AREA AS IT WEAKENS. IN THE MOIST SOUTHWEST
FLOW AHEAD OF IT...NUMEROUS SHOWERS AND THUNDERSTORMS HAVE ONCE
AGAIN DEVELOPED OVER NORTHERN AND CENTRAL UTAH AS WELL AS
SOUTHWEST WYOMING. A DRIER AIRMASS REMAINS OVER SOUTHERN UTAH...SO
CONVECTION IS SLOW TO DEVELOP THERE. WITH THE LARGE AMOUNT OF
CLOUD COVER AND RELATIVELY COOL AIRMASS OVER THE
STATE...TEMPERATURES ARE RUNNING AT LEAST 10F BELOW NORMAL.

THE SYSTEM WILL LIFT ACROSS THE STATE OVERNIGHT...ALLOWING FOR
WEAK RIDGING TOMORROW BETWEEN THE EXITING TROUGH AND ANOTHER ONE
OFF THE CALIFORNIA COAST. SO CONVECTION WILL BE LESS WIDESPREAD
THAN PREVIOUS DAYS...WITH THE BEST CHANCE FOR THUNDERSTORMS OVER
FAR NORTHERN UTAH. TEMPERATURES SHOULD BE A BIT WARMER AS WELL.

12Z MODELS ARE IN REMARKABLY GOOD AGREEMENT THROUGH THE END OF THE
WEEK...INDICATING THAT THE CALIFORNIA TROUGH WILL MOVE ONSHORE
TUESDAY...SPREADING MOISTURE AND INSTABILITY BACK INTO ALL BUT FAR
SOUTHEASTERN UTAH. THE CENTER OF THE TROUGH IS PROGGED TO BE NEAR
THE UT/NV/AZ BORDER BY WEDNESDAY MORNING...BUT THEN SPLITS WITH
THE PASSAGE OF ANOTHER WAVE FROM THE PACIFIC NORTHWEST. PART OF
THE WAVE IS EXPECTED TO MERGE WITH THE NORTHERN TROUGH WHILE THE
SOUTHERN PORTION OF THE TROUGH MOVES BACK OVER THE SOUTHERN
CALIFORNIA COAST AS A CLOSED LOW.

AS THE TWO TROUGHS MOVE AWAY...BOTH MODELS ALLOW HIGH PRESSURE TO
BUILD FRIDAY AND SATURDAY...FINALLY RESULTING IN A DRYING AND
WARMING TREND. KEPT POPS AT CLIMO OR SLIGHTLY BELOW FOR NOW. GFS/EC
DIVERGE AT THIS POINT...BUT BOTH INDICATE THAT THIS TREND WILL BE
SHORT LIVED. 12Z ECMWF MOVES THE RIDGE AXIS EAST SATURDAY
AFTERNOON...ALLOWING FOR A MORE MOIST SOUTHWEST FLOW TO REDEVELOP
SUNDAY AS A PACIFIC NORTHWEST TROUGH MOVES ONSHORE. IN THE
GFS...THE RIDGE SHIFTS EAST ON SUNDAY BUT THE PAC NW TROUGH STAYS
WELL TO THE NORTH. HOWEVER...IN ITS SOLUTION THE CALIFORNIA TROUGH
MOVES BACK ONSHORE...THROUGH THE STATE.

&&

.AVIATION...THUNDERSTORMS IN THE AREA THROUGH 03-05Z WILL RESULT IN
GUSTY AND ERRATIC WINDS...WITH A 30 PERCENT CHANCE THAT A
THUNDERSTORM WILL DIRECTLY IMPACT THE SLC TERMINAL. IF THIS
HAPPENS...VISIBILITIES MAY BRIEFLY DROP INTO THE MVFR RANGE AND CIGS
BELOW 6000 FT IN HEAVY RAIN. OTHERWISE WINDS WILL REMAIN GENERALLY
OUT OF THE SOUTH AND VFR CONDITIONS WILL PREVAIL WITH CIGS ABV 6000
FT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...TRAPHAGAN
AVIATION...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 14, 3:29 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
429 AM MDT SUN JUN 14 2009

UTZ001>016-019>021-517-518-WYZ021-151100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
429 AM MDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...PRIMARILY ACROSS NORTHERN AND CENTRAL UTAH. SOME OF THESE
STORMS WILL BE STRONG...AND CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL IN ADDITION TO SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM COVERAGE IS EXPECTED TO DIMINISH ACROSS THE REGION
MONDAY...WITH STORMS GENERALLY REMAINING CONFINED TO THE HIGHER
TERRAIN. MOISTURE IS EXPECTED TO RETURN TUESDAY...BRINGING A
BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE
OUTLOOK AREA.

HIGH PRESSURE IS EXPECTED TO STRENGTHEN ACROSS THE OUTLOOK AREA
DURING THE LATTER HALF OF THE WEEK...RESULTING IN A DRYING AND
WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 14, 12:05 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
105 PM MDT SUN JUN 14 2009

UTZ004-141945-
SOUTHERN WASATCH FRONT UT-
105 PM MDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UTAH COUNTY UNTIL 145 PM
MDT...

AT 102 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTH OF ELBERTA...OR 17 MILES NORTHWEST
OF PAYSON...MOVING NORTH AT 10 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   FAIRFIELD...CEDAR FORT AND EAGLE MOUNTAIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4008 11209 4033 11214 4040 11211 4044 11202
      4041 11200 4043 11193 4042 11191 4030 11183
      4010 11181
TIME...MOT...LOC 1903Z 185DEG 7KT 4015 11201
Special weather statement, Jun 14, 1:00 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT SUN JUN 14 2009

UTZ003-005-142045-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-SALT LAKE AND TOOELE VALLEYS
UT-
200 PM MDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 245
PM MDT...

AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF DELLE...OR 18 MILES WEST OF
GRANTSVILLE...MOVING NORTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   DELLE...AND PORTIONS OF I-80 IN EASTERN TOOELE COUNTY...

LAT...LON 4090 11296 4083 11251 4052 11272 4057 11300
TIME...MOT...LOC 1959Z 198DEG 12KT 4061 11281

The radar

The Salt Lake City radar (KMTX), 50 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Weber

When
June 14, 2:14 PM MST to 4:14 PM MST
Where
Weber County, 0.85 mi ENE of Liberty to 1.02 mi SE of Liberty
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.337, -111.856

Flash flooding in Liberty included a road that was washed out, as well as minor landscape damage to a few homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183657.